Illinois, 2018Heavy Snow in Illinois, April 1, 2018
April 1, 2018 · NWS LSX · 2 events in 2 counties and zones
The largest winter weather event of the winter season occurred on Easter Sunday, April 1st, 2018. The primary band of snow developed across northern Missouri and extended into west central Illinois during the late morning and afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The largest winter weather event of the winter season occurred on Easter Sunday, April 1st, 2018. The primary band of snow developed across northern Missouri and extended into west central Illinois during the late morning and afternoon hours. Here 3 to 6 inches of snow was observed. Further south along the I-70 corridor the precipitation was a mix of rain, sleet, snow and graupel. Winter precipitation totals here ranged from a trace to 2 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 1, 10:59 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Apr 1, 10:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1159 AM CDT Sun Apr 1 2018
.SHORT TERM... (Through Late Tonight)
Issued at 411 AM CDT Sun Apr 1 2018
Models similar in timing and placement with today's system, though
GFS remains a tad cooler than NAM. For now sided more with the
slightly warmer and slower NAM. First round of activity beginning to
track into northwestern MO as of 09z. Low levels remain dry, so will
take some time for column to moisten up, but once it does snow to
ramp up pretty quickly during the late morning/early afternoon hours
for northern portions of forecast area. In the meantime, areas along
and south of I-70 corridor, will initially start out as rain, then
with decent evaporative cooling, transition to a mix of rain, snow
and some sleet and freezing rain. Eventually I-70 corridor,
including St. Louis metro area will transition to mostly snow by
late afternoon with a burst of decent snowfall accumulations with
secondary shortwave. With this type of system, could see streaky
snowfall accumulations, so could get very narrow areas of high
amounts next to an area of little or no snow accumulations.
Overall could see 2 to 4 inches with locally higher amounts of snow
north of I-70 with lower amounts of snowfall with some sleet and
trace amounts of icing south. Even though most of the accumulation
will be on elevated surfaces and grassy areas, still expecting at
least short lived accumulation on roads along and north of I-70
where snowfall rates will be higher at times.
Could see a few thunderstorms this afternoon over southeastern
MO given the strength of this system.
As for temperatures today, it will be tricky to pin down high temps.
Colder air continues to filter in as of 09z, with most locations
bottoming out just at or below freezing by daybreak. How warm it
gets will depend on cloud cover and precipitation coverage. For now
have upper 20s to mid 40s for highs.
By tonight, precipitation to taper off by midnight with some
additional accumulation with the secondary axis of activity. Some
patchy freezing rain/drizzle will be possible over far southern
sections late tonight with just a glazing of ice possible. Lows will
be in the 20s to low 30s.
Byrd
.LONG TERM... (Monday through Saturday)
Issued at 411 AM CDT Sun Apr 1 2018
Surface high pressure centered in the Ohio Valley will be in control
early Monday morning. This high will retreat well to the east during
the day as cyclogenesis proceeds to the lee of the central Rockies.
In response will be the development of a southwesterly LLJ thru the
MS Valley, which will result in low level WAA and the rapid onset of
moisture return, especially above the boundary layer. Lift via the
LLJ should result in the development of showers by early afternoon.
There may even be some thunder as well due to elevated instability
resulting from steepening mid level lapse rates and the
moisture/warm thermal advection. A series of weak impulses aloft,
strengthening of the southwesterly LLJ and resultant
lift/advections, and continued steepening of the mid level lapse
rates should promote several waves of showers and thunderstorms on
Monday night. I would not be surprised if some of the stronger
storms contained some hail.
There is a bit of uncertainty in some of the details on Tuesday.
An amplifying and progressive upper trof is forecast to move from
the Plains into the MS Valley, with the associated surface low and
trailing cold front moving across the CWA. The models vary on the
position/speed of the surface low and front. The NAM is very fast
and has the front into the western CWA by 12Z Tuesday and
clearing the eastern CWA just after 18Z. Alternatively the ECMWF
is the slowest model with the surface low in eastern KS at 12Z and
the cold front exiting the CWA near 00Z. The GFS is in the middle
of the NAM and ECWMF. At this time I think the NAM is too fast
and prefer the slower solutions. These slower solutions would also
allow for heating and the development of surface-based
instability through the warm sector, and more favorable timing for
thunderstorms based in the boundary layer. Given the plentiful
deep layer shear and forecast instability we will need to monitor
the potential for strong-severe storms.
A long wave trof will evolve across eastern NOAM thru the later part
of the week and into the first part of next weekend. This pattern
will favor a continuation of below normal temps which have been
prevalent as of late. Wednesday and Wednesday night currently looks
to be the coldest time frame as a nice post-frontal surface high
dominates and slides across the area and results in sub-freezing
lows across the entire area early Thursday morning.
It appears we should see another cold frontal passage sometime in
the Thursday night-Friday night time frame as the first of several
short waves traverse the region in the cyclonic west-northwest flow
aloft. There are also indications of a wave of precipitation in the
Friday-Saturday time frame resulting from another short wave and
frontogenetic forcing. The GFS and ECMWF however vary on both the
timing/position of the front and the precipitation and ptype. At
this point we will just watch how the models trend with time.
Glass
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1141 AM CDT Sun Apr 1 2018
Surface ridge extended from southeastern SD southeast into
northern MO, while surface low was over west central AR. An upper
level disturbance will bring snow to UIN this afternoon into early
this evening with periods of snow or sleet in COU and the St
Louis metro area. The cloud ceilings will drop rapidly this
afternoon as the low levels saturate, down to around 1000 feet.
The ceiling should rise back into the VFR category in UIN this
evening, but will likely only improve into the MVFR category in
COU and the St Louis metro area. North-northeast surface winds
will veer around to an east-southeast direction Monday morning as
the surface ridge shifts east of the area.
SPECIFICS FOR KSTL: Surface ridge extended from southeastern SD
southeast into northern MO, while surface low was over west
central AR. An upper level disturbance will bring periods of snow
or sleet to STL late this afternoon and early this evening. The
cloud ceiling will drop rapidly this afternoon as the low levels
saturate, down to around 1000 feet. The ceiling will likely only
improve into the MVFR category later tonight as the precipitation
ends. North-northeast surface winds will veer around to an east-
southeast direction Monday as the surface ridge shifts east of the
area with light rain/showers possible Monday afternoon.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 1 AM CDT Monday for Audrain MO-
Boone MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-
Moniteau MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby
MO.
IL...Winter Weather Advisory until 1 AM CDT Monday for Adams IL-Brown
IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Montgomery IL-
Pike IL.
&&
WFO LSXHazardous weather outlook, Apr 1, 3:43 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
443 AM CDT Sun Apr 1 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
443 AM CDT Sun Apr 1 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Accumulating snowfall is expected today and this evening, especially
for areas along and north of Interstate 70. Total accumulations
of 2 to 4 inches with isolated higher totals are forecast across
northeast Missouri and west central Illinois where a winter weather
advisory is in effect. Some sleet may be mixed in with the
precipitation at times. A light glaze of ice may also occur on
elevated surfaces across parts of southeast Missouri.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance of thunderstorms for much of the area from
Monday afternoon through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay reports of wintry precipitation
along with accumulations.
Glass
In the hours before
Local storm report, Apr 1, 12:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
105 PM CDT SUN APR 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM SNOW LEWISTOWN 40.09N 91.82W
04/01/2018 M0.8 INCH LEWIS MO EMERGENCY MNGR
REPORT VIA NWSCHAT.
&&
KELLYHeavy Snow, Adams
- When
- April 1, 1:00 PM CST to 7:00 PM CST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
The largest winter weather event of the winter season occurred on Easter Sunday, April 1st, 2018. The primary band of snow developed across northern Missouri and extended into west central Illinois between 1 pm and 7 pm. In Adams County between 6 and 7 inches of snow fell.
Heavy Snow, Brown
- When
- April 1, 1:00 PM CST to 7:00 PM CST
- Where
- Brown forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
The largest winter weather event of the winter season occurred on Easter Sunday, April 1st, 2018. The primary band of snow developed across northern Missouri and extended into west central Illinois between 1 pm and 7 pm. In Brown County between 6 and 7 inches of snow fell. Mount Sterling co-op reported 6.3 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Nebraska, April 1, 20181 death · 1 injured · 15 events
- High Wind in Vermont, April 1, 2018$275,000 · 63 kt wind · 4 events
- Flood in Iowa, April 1 to 9, 2018$200,000 · 1 event
- Drought in New Mexico, April 1 to 30, 201839 events
- Flooding in Indiana, April 1 to 18, 2018$40,000 · 2 events
- Flooding in Indiana, April 1 to 16, 2018$35,000 · 2 events
- Drought in Oklahoma, April 1 to 30, 201826 events
- Flooding in Illinois, April 1 to 18, 2018$30,000 · 2 events
- Drought in Texas, April 1 to 30, 201824 events
- Winter Weather in Ohio, April 1 to 2, 201823 events
- Flooding in Illinois, April 1 to 30, 2018$22,000 · 6 events
- Drought in Kansas, April 1 to 30, 201821 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744674, 744675.